I am 45 years old. About five years ago, I began to notice that I was losing pigment in my hands and face. Since that time, the problem has only got worse. As I am of Mediterranean descent and am fairly swarthy, the difference in skin tones between affected and unaffected areas is highly noticeable. My doctor has told me my disease is called vitiligo and that there is no cure. Do you have any solutions? K R, London……..
As you’re aware, vitiligo is a progressive depigmentation of the skin. It can leave your skin very blotchy and two toned as it progresses, causing mainly psychological damage. For at least a third of cases, vitiligo can be temporary. Although the condition is mainly considered a cosmetic one, with no inherent serious dangers of its own, it is nevertheless considered an autoimmune problem, and may be a marker for the later onset of other autoimmune diseases, such as Addison’s disease (where the adrenals are exhausted), diabetes, pernicious anaemia, overactive or other thyroid disorders.
The most recent evidence is that vitiligo is a deficiency disease, resulting from one of a number of nutritional deficiencies. One study of vitiligo sufferers noted that of the 48 patients, most had a history of poor diet and consequent symptoms of fatigue and irritability. They also had classic autoimmune and allergic symptoms, including joint pain, constipation and headaches. Before investigating further, it’s important to rule out food or chemical allergies (see the WDDTY Allergy Handbook).
Folic acid and vitamin B12 supplementation recently have been shown to repigment the skin, particularly if also “cooked” by sun exposure. In one recent study of 100 patients given 10 mg per day of folic acid and 2,000 mcg per day of B12 and advised to include sun exposure, 52 patients had clear repigmentation, six of whom achieved total repigmentation. The best results occurred in areas of the body which had been exposed to the sun, demonstrating that the vitamin therapy is enhanced by sun exposure (Acta Derm Venereol, 1997; 77: 460-2).
WDDTY panel member Melvyn Werbach has discovered numerous other deficiencies which can bring on vitiligo. The evidence about the role of para amino benzoic acid, the B vitamin most associated with protecting the skin in the sun, and now added to just about every sunscreen product, is contradictory. In one 10 month study, 48 patients with the condition were given PABA 100 mg three to four times per day, in addition to a B complex supplement. Since the effect of the PABA taken orally was slow, 100 mg of monoethanolamine PABA injected twice a day was added to the regime. Although the study reports that improvement was initially slow, by the sixth month of treatment, results were “striking” (Virginia Med Monthly, January 1945: 6-17).
Nevertheless, there is also evidence that supplements of PABA can actually bring on vitiligo (J Am Aca Dermatol, 1983; 9: 770). This suggests that excessive PABA in sunscreens may do more harm than good in exposing the body to excessive amounts of the nutrient.
Tyrosine is an amino acid that is vital in the creation of melanin, which gives skin its pigment,, and tyrosinase is an enzyme which helps to convert tyrosine into melanin. Since adequate copper is necessary for proper tyrosinase activity, copper supplementation may be beneficial, even for children, according to one study (Vestn Dermatol Vernerol, 1979; 3: 48-50.
Another way to stimulate tyrosine in the body is to give patients l-phenylalanine, which is a precursor to tyrosine, with ultraviolet-A (UVA) radiation. In the best study of this regime, of 13 children who underwent the treatment, three had a complete repigmentation, and six had between a 50 and 90 per cent improvement. Only four failed to respond (Pediatri Dermatol, 1989; 6: 332-5). In another study of the treatment with adults, some patients in the study both took oral l-phenylalanine and applied a cream containing 10 per cent phenylalanine to the affected areas. Those who used both, plus had UVA exposure, enjoyed the best results (Int J Dermatol, 1989; 28: 545-7). Neither study reported any side effects.
Other studies show that this treatment will repigment, at best, only half the vitiliginous patches (Z Hautkr, 1987; 62: 519-23). But at least the treatment helps patients to tolerate more sun, which is often a problem in people suffering from vitiligo (Arch Dermatol Res, 1985; 277: 126-30).
Besides nutritional deficiencies, you should also look to heavy metal poisoning as a possible cause, and the source could be as close to hand as the front of your nose. Chronic skin contact with nickel has been implicated in vitiligo, and in two patients studied, the cause was put down to the metal frames of their eyeglasses, which were made of nickel. Both patients turned out to have nickel hypersensitivity, which in turn caused low production of melanin (Yonsei Med J, 1991; 32: 79-81).
Besides heavy metal, make sure that you aren’t being exposed to high levels of arsenic. Chronic arsenic poisoning is also associated with vitiligo (N J Med, 1989, 86: 377-80). Arsenic can be used in the garden but is also present in cigarettes, so if you are a smoker, it’s yet another reason to quit (BMJ, 1998: 317: 101).
Finally, get your digestive system checked out. For 50 years, medicine has known that vitiligo results from low stomach acid. In one study, The extent of the vitiligo correlated with the extent of the patient’s deficiency of stomach hydrochloric acid (South Med J, 1945; 38: 235-41).
If you are found to be low in stomach acid, you can remedy the situation by supplementating with Hcl plus pepsin. In one small study, four patients all had their vitiligo resolve within two years of starting a regime of 15 cc Hcl with each meal (Neb Med J, 1931; 16: 25-6).